Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Grand Rapids, MI

August 12, 2018Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 12, 2018, 12:54 AM EDT for Ingham County, Jackson County, Michigan. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 12:54 AM EDT (04:54 UTC)
Expired
Aug 12, 2018, 2:00 AM EDT
In force
66 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:28 AM EDTTSTM WND DMG3 E Grass Lake, MITREE DOWN AT THIS LOCATION. 4 TO 5 TREES DOWN ACROSS THE COUNTY.
Aug 12, 1:38 AM EDTTSTM WND DMG2 Ese Oak Point, MITREE DOWN AT THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS53 KGRR 120454
SVRGRR
MIC065-075-120600-
/O.NEW.KGRR.SV.W.0035.180812T0454Z-180812T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1254 AM EDT SUN AUG 12 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Eastern Jackson County in south central Michigan...
  Southeastern Ingham County in south central Michigan...

* Until 200 AM EDT.

* At 1254 AM EDT, a severe thunderstorm was located near Stockbridge,
  or 9 miles northwest of Chelsea, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackson...             Vandercook Lake...     Stockbridge...
  Brooklyn...            Grass Lake...          Leoni...
  Napoleon...            Norvell...             Hanover...
  Fitchburg...           Oak Point...           Sunset Beach...
  Michigan Center...     Munith...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4207 8457 4250 8423 4247 8414 4207 8413
TIME...MOT...LOC 0454Z 024DEG 21KT 4240 8416 

HAIL...1.00IN
WIND...60MPH
 
$$

DUKE
4 follow-up statements
398 
WWUS53 KGRR 120518
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
118 AM EDT SUN AUG 12 2018

MIC065-120527-
/O.CAN.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/
Ingham MI-
118 AM EDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INGHAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4207 8457 4242 8425 4242 8414 4207 8413
TIME...MOT...LOC 0517Z 009DEG 26KT 4226 8419 

$$

MIC075-120600-
/O.CON.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/
Jackson MI-
118 AM EDT SUN AUG 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR EASTERN JACKSON COUNTY...

At 117 AM EDT, a severe thunderstorm was located over Grass Lake, or
9 miles southwest of Chelsea, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jackson...             Vandercook Lake...     Brooklyn...
Grass Lake...          Leoni...               Napoleon...
Norvell...             Oak Point...           Sunset Beach...
Michigan Center...     Munith...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to 
flooding of low lying areas. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4207 8457 4242 8425 4242 8414 4207 8413
TIME...MOT...LOC 0517Z 009DEG 26KT 4226 8419 

HAIL...1.00IN
WIND...60MPH
 
$$

DUKE
290 
WWUS53 KGRR 120535
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
135 AM EDT SUN AUG 12 2018

MIC075-120600-
/O.CON.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/
Jackson MI-
135 AM EDT SUN AUG 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SOUTHEASTERN JACKSON COUNTY...

At 134 AM EDT, a severe thunderstorm was located near Brooklyn, or 9
miles east of Vandercook Lake, moving south at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Brooklyn...            Grass Lake...          Leoni...
Napoleon...            Norvell...             Oak Point...
Sunset Beach...        Michigan Center...     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to 
flooding of low lying areas. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4207 8442 4229 8425 4229 8414 4207 8413
TIME...MOT...LOC 0534Z 014DEG 26KT 4215 8422 

HAIL...0.75IN
WIND...60MPH
 
$$

DUKE
827 
WWUS53 KGRR 120552
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
152 AM EDT SUN AUG 12 2018

MIC075-120600-
/O.CON.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/
Jackson MI-
152 AM EDT SUN AUG 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SOUTHEASTERN JACKSON COUNTY...

At 151 AM EDT, a severe thunderstorm was located near Brooklyn, or 6
miles west of Manchester, moving south at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Brooklyn...            Grass Lake...          Leoni...
Napoleon...            Norvell...             Oak Point...
Sunset Beach...        Michigan Center...     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4207 8442 4229 8425 4229 8414 4207 8413
TIME...MOT...LOC 0551Z 001DEG 12KT 4213 8417 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

DUKE
589 
WWUS53 KGRR 120602
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
202 AM EDT SUN AUG 12 2018

MIC075-120609-
/O.EXP.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/
Jackson MI-
202 AM EDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 200 AM EDT...
        
The storm which prompted the warning was moving out of the area at 
200 AM EDT. Therefore, the warning will be allowed to expire. 
However gusty winds and heavy rain are still possible with this 
thunderstorm in far Southeast Jackson County near Brooklyn.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4207 8442 4229 8425 4229 8414 4207 8413
TIME...MOT...LOC 0559Z 024DEG 21KT 4209 8420 

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:40 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 8:40 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
840 PM EDT Sat Aug 11 2018

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 300 PM EDT Sat Aug 11 2018

A few showers and isolated storms will develop this weekend near
to mainly east of US-131. However many locations will not receive
any measurable rainfall with fair weather and seasonably mild
temperatures through the weekend. High pressure will bring fair
and seasonably mild weather Monday and Tuesday. A low pressure
system will bring potential for rain and thunderstorms Wednesday
into Thursday.

&&

.UPDATE...
Issued at 840 PM EDT Sat Aug 11 2018

Most recent surge of convection northeast of Lansing is quickly
dissipating with low probability for additional thunderstorms
this evening.

Impressive outflow boundaries were depicted on radar today,
although there was surprisingly little synergy between them for
new vigorous convection. The most notable storm occurred in
Mecosta County with several wind damage reports around Horsehead
Lake. Radar showed a very narrow but very rapidly descending
reflectivity core that likely focused the damage. Thermodynamics
in this region were more favorable for strong downdrafts //DCAPE
around 1100 J per kg// compared to the environment around the
storm in Barry County. This difference in the near storm
environments may have been a significant factor since radar
presentations from the two storms were fairly comparable.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM EDT Sat Aug 11 2018

Primary short term fcst concerns involve determining potential for
any convection this aftn/early eve and again Sunday.

A consensus of latest CAMS and HREF guidance suggests scattered
showers and isolated convection will develop mid to late aftn into
early eve near to mainly east of US-131. This will occur due to
increasing instability from daytime heating and cooler air aloft
with the upper trof axis overhead and a couple of upper level
disturbances and a boundary moving in from the nw.

SB cape values are up to 1000-2000 j/kg and dcape values are
approaching 1000 j/kg with steep dry adiabatic low level lapse
rates. Therefore isolated storms that do develop may produce briefly
gusty winds to around 30 kts. This diurnally driven pcpn will
dissipate quickly around sunset.

The cutoff upper low will be centered over eastern OH Sunday. Our
fcst area will be in close enough proximity to this feature and
several upper disturbances pinwheeling around the upper low center
to bring scattered diurnally driven aftn/early eve showers again
Sunday. However the better chc for convection Sunday will be
southeast of our area directly under the upper low/cold pool over
Ohio.

Having said all this... predominantly dry/fair wx with seasonably
mild temps is anticipated through the rest of the weekend and any
showers/isolated convection will be rather few and far between.
High pressure will bring fair and very warm wx Monday with partly
cloudy skies and high temps into the lower to middle 80's.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 PM EDT Sat Aug 11 2018

Weak ridging and the sfc and aloft will continue to bring fair and
very warm wx Tuesday. High temps Tuesday will reach the middle 80s
to near 90 degrees.

A mid level disturbance and strengthening sfc low pressure system
will move ne from the southern Plains states Wednesday and bring
rain and thunderstorms Wednesday through Wednesday night into
Thursday. This system has potential to bring some heavy rain given
ample gulf moisture and strong 1000-850 mb moisture transport
aimed at our region late Wednesday through Wednesday night.

Fair wx will return very late in the week and temperatures will
return to near normal for this time of year by then.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 840 PM EDT Sat Aug 11 2018

00Z-06Z:
-- all terminals: very high confidence for VFR

06Z-12Z:
-- GRR/MKG/LAN/AZO/BTL: high confidence for VFR continues
-- GRR/LAN: Low probability MVFR visibility after 09Z
-- JXN: brief window MVFR visibility after 08Z
-- JXN: Medium probability IFR Cig/Vsby 09Z-13Z

12Z-00Z:
-- GRR/MKG/AZO/BTL: high confidence for VFR
-- JXN/LAN: MVFR possible early chance thunderstorms after 18Z

&&

.MARINE...
Issued at 300 PM EDT Sat Aug 11 2018

Wind speeds through the weekend into early next week will be
rather light at only 5 to 15 kts. This will result in minimal wave
heights of two feet or less through then. A low pressure system
will bring potential for rain and thunderstorms and potentially
an uptick in wave heights Wednesday and Thursday.

&&

.HYDROLOGY...
Issued at 300 PM EDT Sat Aug 11 2018

Rivers continue holding well within their banks across the region in
spite of some elevated flows across portions of the Grand and
Kalamazoo River basins. Isolated/widely scattered showers or storms
over the weekend will do little or nothing to change this. The
potential remains for a more widespread rainfall by the middle of
this upcoming week though details are far from certain with regard
to amounts and impacts to the rivers, if any. The EPS mean precip
for the midweek system has consistently shown 0.4"-0.6" across most
of the region with only a handfull of the 50 ensemble members
indicating over an inch. Operational ECMWF runs have recently
indicated swaths of higher end amounts are possible across portions
of Lower Michigan. There is still plenty of time to watch.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...TJT
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Laurens
AVIATION...TJT
HYDROLOGY...Hoving
MARINE...Laurens
Hazardous weather outlook, Aug 11, 3:58 AM EDT, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
358 AM EDT Sat Aug 11 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
358 AM EDT Sat Aug 11 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will affect areas mainly east of U.S.-131
this afternoon through the early evening hours. Severe weather is
not expected. The main threats will be lightning, locally heavy
downpours, small hail, and winds up to around 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few storms will be possible, mainly along and southeast of I-69
Sunday afternoon and evening. Severe weather is not expected. The
main threats will be lightning, locally heavy downpours, small
hail, and winds up to around 40 mph.

Thunderstorms will become possible beginning on Wednesday and
likely lasting into Thursday. Heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-120800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EDT Sat Aug 11 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will become possible beginning on Wednesday and
likely lasting into Thursday. Heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NJJ

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.